ovarian cancer

Magnesium – how low can it go?…

Although I had my last chemotherapy two months ago, I am still receiving monthly infusions of Avastin to stop any remaining cancer from growing new blood vessels.

This is an utter blessing as thousands of women are not able to receive this previous drug due to the legislations in their area. I feel very blessed every time I recieve my monthly dose as I am all to aware that it is offering me precious time with my loved ones. An opportunity which is sadly  denied to too many others.


Two days before each Avastin dose I visit my GP practice for blood tests to check that I am healthy enough to receive the infusion. Primarily they are checking my protein levels are high enough. In addition, they also check my CA125 levels. This is the cancer marker for ovarian cancer. Although it cannot be used as a screening for whether you have ovarian cancer or not – because everyone’s baseline is different – once you have been diagnosed it can be used to determine if you cancer is active. For example, the CA125 tends to double quite quickly over a short space of time if there are active ovarian cancer cells.

During my Avastin dose I was in discussion with one of my wonderful chemo nurses and she very kindly offered to print out a chart showing how my CA125 levels had changed over the last 10 months, including the month prior to my diagnosis.


This shows that my levels were doubling in December and then started to decline from January onwards as I received chemotherapy and surgery. They are now in the ‘normal range’ which is between 0-35. Even better though, they have come down slightly from 7 to 6 since stopping my chemotherapy.

Here’s hoping they stay there!

Unfortunately, chemotherapy has left my magnesium levels depleted, despite daily tablets, regular infusions, salt baths and a diet high in magnesium containing foods.

For this reason the blood tests also check my magnesium levels. Prior to this test I knew my levels were low as I was becoming symptomatic with aching bones and weakness in my limbs as well as fatigue. I wasn’t surprised then when the hospital said that I’d need another magnesium infusion when I had my Avastin this time.


However, unusually, I wasn’t able to tolerate the complete dose of magnesium. I felt hot and dizzy and my heart was racing. I also felt very sick and like my sugar levels were dropping resulting in me demolishing a tin of sweeties in the ward – very unlike me!

I tried to bear it but eventually I had to ask my lovely nurse to stop the infusion. Since then I have had four days of sickness caused by the mageaium drip – a side affect I get each time I receive a magnesium infusion.

Unfortunately, this time I also still have increasingly aching bones and weakened limbs as well as debilitating fatigue as my magnesium levels remain low. I am feeling very frustrated with this as the side affects of both having low magnesium and the infusion needed to restore my levels are unbearable! On the bright side I’m told that my levels should start to rise the longer I am off chemotherapy.

My nurse also gave me a chart showing my magnesium levels over the past ten months which I find facinating.

My next Avastin infusion is not until mid October so I’ll have blood tests in a ten days to see if I need more magnesium before then. Judging my how my tormented body has felt over the last few days I’d say it’s a definite yes!…but hopefully change will happen of its own accord before then. I can but hope.

Love and light, Fi xxx

Uncategorized

Chemo Number Two

Well today was my second dose of chemo. I decided that this time I wanted to go alone…last time my husband had sat with me. My reason was so I could chat to other people having chemo and also so I could not feel so much like a ‘patient’…nothing like a healthy person sitting next to you while you have tubes of chemo running into your veins to remind you that you have cancer!

I’m so glad I made this decision because I met a lovely no nonsense woman who is also stage four and also has her chemo every three weeks…although she has a different type of cancer form me.

I cannot tell you how refreshing it is to talk to someone else who is having chemo and being able to relate about our journeys. This was exactly what I needed today!

The medical team also gave me new anti-sickness drugs and fingers crossed they work and I don’t have as rough a time as I did after chemo one!

love and light, Fi xx12717939_10208223680968010_4191120404161918068_n.jpg

Uncategorized

Chemo affects…sickness…

Well chemo is hell! I have never been so sick!

All went well in the hospital and then two hours after I was home I was throwing up constantly. It was horrendous! This lasted for four days with times where I just put a towel on the bathroom floor and had a nap between being sick. It is honestly a sickness like no other – I can’t put into words how weak and tired and vernally rough I felt…but…

…on the plus side, one of my fur babies has been by my side the whole time! 12674381_10153937525783343_1520388890_n.jpg

After four days I finally phoned the hospital and we decided to stop my anti-sickness medication and now I have stopped being sick – irony!

I feel like I have come through the other side but, as I’ve never had chemo before, I guess I will just need to see what the next couple of weeks bring!

love and light, Fi xx